Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

August 7, 20164 counties in North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 7, 2016, 10:01 PM MDT for 4 counties in North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 10:01 PM MDT (04:01 UTC)
Expired
Aug 7, 2016, 11:00 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 223 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WWUS83 KBIS 080401
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM MDT SUN AUG 7 2016
 
NDZ017-031-032-040-043-080500-
MCKENZIE ND-BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-BOWMAN ND-
1001 PM MDT SUN AUG 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...SLOPE...GOLDEN
VALLEY...WESTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL
1100 PM MDT...

AT 1000 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR BLOOMFIELD TO NEAR CARLYLE TO 17
MILES WEST OF LADNER. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOWMAN...BEACH...AMIDON...RHAME...MARMARTH...MEDORA...GOLVA...
SENTINEL BUTTE...SKAAR...MUD BUTTES...TROTTERS...GRIFFIN...
PRETTY BUTTE...ALPHA...THREE V CROSSING...FRYBURG AND SUNSET BUTTE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4770 10404 4699 10326 4599 10330 4594 10346
      4595 10405
TIME...MOT...LOC 0400Z 242DEG 29KT 4744 10489 4671 10406 4585 10409 

$$

ABELING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 7, 8:30 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 7, 8:30 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
930 PM CDT SUN AUG 7 2016

.UPDATE...
Issued at 926 PM CDT Sun Aug 7 2016

Significant update to pops especially southwest as line of
showers and thunderstorms progressing east will move into teh
state before midnight. HRRR and other CAM models trend the precip
area down as it moves east into central North Dakota late tonight
as it moves into less stable air with less favorable lapse rates.

UPDATE Issued at 612 PM CDT Sun Aug 7 2016

Latest HRRR shows convection across southeast Montana associated
with cold frontal boundary will approach southwest North Dakota
late this evening. Meanwhile the showers have pretty much ended
across the north central portion of North Dakota this evening.
Trimmed back pops there. Otherwise current forecast looks good.

&&

.SHORT TERM...(This evening through Monday)
Issued at 303 PM CDT Sun Aug 7 2016

The chance of severe thunderstorms Monday afternoon and evening is
the focus of the short term forecast period.

As of 1945 UTC, weak mid-level lapse rates of 6 C/km or less over
central ND are greatly limiting instability (MLCAPE remains under
500 J/kg per objective analysis data). Vertical development of a
cumulus field over western and central ND is thus being restricted
and the chance of a shower or weak storm this afternoon ahead of a
weak shortwave trough crossing the state is low. Otherwise, there
is another shortwave trough approaching Billings, MT, as of the mid
afternoon after peeling off a 500-MB low spinning near Seattle. We
expect this shortwave to reach western ND by 06 UTC and then move
slowly across central ND on Monday. The 12 UTC global model suite
is in good agreement on this evolution. A chance of convection is
reasonable with the passage of this wave, beginning in western ND
by 06 UTC and slowly spreading eastward into central ND by Monday
morning. Recent convection-allowing model further supports this
idea, though it also suggests any storms will be weak. That is in
line with the expected degree of elevated instability overnight,
as MUCAPE is forecast to only climb to around 500 J/kg thanks to
only slowly-steepening mid-level lapse rates aloft.

By Monday afternoon, a surface wind shift/weak cold front will be
situated along the Highway 83 corridor, with middle to upper 60s F
dewpoints expected in the pre-frontal warm sector. Note that the
12 UTC GFS appears to be much too aggressive in mixing out lower
atmospheric moisture Monday afternoon (a bias observed repeatedly
the last several weeks), which allows that model simulation to
push the effective wind shift/density gradient further east than
we expect. Based on NAM-based forecast soundings, a corridor with
MLCAPE near 2000 J/kg and 0-6-km bulk wind shear of 35 to 40 kt is
forecast along the front Monday afternoon and evening, supportive
of a conditional severe weather risk. However, guidance is not all
that supportive of more than isolated deep convective development
owing to a relatively narrow moisture axis, residual capping, and
the possibility of weak height rises aloft after 00 UTC.

.LONG TERM...(Monday night through Sunday)
Issued at 303 PM CDT Sun Aug 7 2016

Additional chances of thunderstorms are in the forecast Tuesday
night through Thursday as southwest flow is maintained aloft while
a 500-MB low ejects from the Pacific northwest into south central
Canada by Thursday.

There will be some risk of strong to severe thunderstorms, but we
are not particularly confident in the details of the convective
evolution through the period. The 12 UTC GFS, NAM, and ECMWF do
generally suggest that the daytime hours Tuesday will be dry with
shortwave ridging aloft, before elevated storms develop Tuesday
night. Depending on the degree of destabilization that may follow
any nocturnal activity, Wednesday could offer the greatest risk of
more widespread and/or significant severe weather when mid-level
winds are forecast to exceed 50 kt along with greater forcing for
ascent with the approach of the stronger shortwave trough. Again,
there is considerable mesoscale uncertainty in the forecast by
Wednesday, but it's worth noting that three of the top five CIPS
analogs to Wednesday yielded SPC Enhanced-risk equivalent or
greater events.

By late week, flow may turn more northwesterly, allowing for a bit
drier period, albeit with potential low-predictability shortwave
trough passages typical of that regime.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 612 PM CDT Sun Aug 7 2016

This Sunday evening a low pressure area and associated cold front
across eastern Montana will move east tonight. The cold front will
be the focus for scattered thunderstorms after 04z from KISN-KDIK.
Vfr expected at all TAF sites.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...WAA
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...WAA
Hazardous weather outlook, Aug 7, 5:26 PM MDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SUN AUG 7 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-082330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
626 PM CDT SUN AUG 7 2016 /526 PM MDT SUN AUG 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN NORTH DAKOTA
OVERNIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN TUESDAY EVENING
THROUGH THURSDAY NIGHT. SOME STORMS MAY BE SEVERE MONDAY...TUESDAY
EVENING AND NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Aug 7, 10:01 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM MDT SUN AUG 7 2016

NDZ017-031-032-040-043-080500-
MCKENZIE ND-BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-BOWMAN ND-
1001 PM MDT SUN AUG 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...SLOPE...GOLDEN
VALLEY...WESTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL
1100 PM MDT...

AT 1000 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR BLOOMFIELD TO NEAR CARLYLE TO 17
MILES WEST OF LADNER. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOWMAN...BEACH...AMIDON...RHAME...MARMARTH...MEDORA...GOLVA...
SENTINEL BUTTE...SKAAR...MUD BUTTES...TROTTERS...GRIFFIN...
PRETTY BUTTE...ALPHA...THREE V CROSSING...FRYBURG AND SUNSET BUTTE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4770 10404 4699 10326 4599 10330 4594 10346
      4595 10405
TIME...MOT...LOC 0400Z 242DEG 29KT 4744 10489 4671 10406 4585 10409

ABELING

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.